Alert archive / West Virginia / Flash Flood Warnings in 2024

Flash Flood Warning 41, NWS Charleston, WV

July 23, 2024Roane County, Wirt County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jul 23, 2024, 11:39 PM EDT for Roane County, Wirt County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2024, 11:39 PM EDT (03:39 UTC)
Expired
Jul 24, 2024, 3:00 AM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Roane County, WV, Wirt County, WV

The radar

The Charleston,WV radar (KRLX), 68 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 3.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2024-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 588 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2024-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
588 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1549 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

303 
WGUS51 KRLX 240339
FFWRLX
WVC087-105-240700-
/O.NEW.KRLX.FF.W.0041.240724T0339Z-240724T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
1139 PM EDT Tue Jul 23 2024

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Northern Roane County in central West Virginia...
  Far Southern Wirt County in northwestern West Virginia...

* Until 300 AM EDT.

* At 1139 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts up to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Spencer and Reedy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3892 8150 3894 8128 3882 8127 3879 8140
      3879 8151 3890 8151 3891 8151 3892 8151

FLASH FLOOD...RADAR INDICATED

$$

FMK
2 follow-up statements
209 
WGUS71 KRLX 240519
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
119 AM EDT Wed Jul 24 2024

WVC087-105-240700-
/O.CON.KRLX.FF.W.0041.000000T0000Z-240724T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Roane WV-Wirt WV-
119 AM EDT Wed Jul 24 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 3 AM EDT EARLY THIS 
MORNING FOR NORTHERN ROANE AND FAR SOUTHERN WIRT COUNTIES...

At 119 AM EDT, Doppler radar indicated thunderstorms had produced 
heavy rain across the warned area. Between 2.5 and 3.5 inches of 
rain have fallen. Flooding impacts will continue, but no additional 
rainfall is expected. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Spencer and Reedy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3892 8150 3894 8128 3891 8128 3882 8127
      3880 8151 3890 8151 3891 8151 3892 8151

FLASH FLOOD...RADAR INDICATED

$$

FMK
983 
WGUS71 KRLX 240653
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
253 AM EDT Wed Jul 24 2024

WVC087-105-240703-
/O.EXP.KRLX.FF.W.0041.000000T0000Z-240724T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Roane WV-Wirt WV-
253 AM EDT Wed Jul 24 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 3 AM EDT EARLY THIS MORNING 
FOR NORTHERN ROANE AND FAR SOUTHERN WIRT COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3892 8150 3894 8128 3891 8128 3882 8127
      3880 8151 3891 8151 3892 8151

$$

FMK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 10:37 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 23, 10:37 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1037 PM EDT Tue Jul 23 2024

.SYNOPSIS...
Chances for showers and thunderstorms each afternoon courtesy
of a stationary boundary lingering overhead. Slow moving storms
may yield very isolated high water issues. Drier this weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 1035 PM Tuesday...

The forecast remains on track.

As of 720 PM Tuesday...

There were no changes needed to the forecast as it remains on
track.

As of 120 PM Tuesday...

Two separate areas of enhanced lift, the first associated with a
departing 90KT jet streak over northern WV at this hour and the
second associated with an approaching 90KT jet streak over the
Middle Mississippi Valley at this hour will affect the region this
afternoon and overnight.

This former will enhance diurnal convection primarily across the
Southern Coalfields into the eastern mountains this afternoon with
highly efficient rainfall processes yielding rainfall rates upwards
of 4"/hr. Storm motions out of the southwest around 25 mph will keep
individual cells from dwelling over any given spot for too long, but
at least some training potential may be able to eventually
accumulate some very localized water issues with repetitive storms.
Deep layer shear of around 30-35KTs will support updraft
organization, but any significant threat would likely be confined to
very localized wind damage with cores falling out of storms. This
activity should settle down late this afternoon into this evening as
weak subsidence arrives coincident with loss of heating.

The latter area of ascent should yield renewed overnight activity
approaching from the west with some additional threat of locally
heavy rain. With boundary layer dew point spreads closer, should see
less risk of any locally gusty winds with this activity.

As activity tapers off from west to east toward dawn, any locations,
especially valley locations that see measurable rain may fog up into
daybreak.

In the wake of activity before daybreak should see a lull in
subsidence during the morning hours on Wednesday with diurnally
enhanced convection popping across the south. An additional area of
enhanced convection is expected to approach our northwestern
counties toward the end of the near term period as a cold front
slowly approaches the Middle Ohio Valley.

Outside of the Southern Coalfields and portions of the eastern
mountains, little if any significant precipitation has fallen over
the last 3 days and these areas should largely be able to handle
rainfall outside of extremely localized issues in sustained high
rates. Farther south and east, swaths of higher rain totals over the
last few days will yield a little easier time in converting heavy
rainfall into pure runoff - here any localized issues could be a
little more common, but still too isolated to support a Flash Flood
Watch.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
As of 200 PM Tuesday...

Frontal bndry situated well north of the area across the southern
Great Lakes Wednesday night. This front will slowly push south and
east into Thursday with a round of scattered to numerous showers and
thunderstorms. Highest POPs are expected during the afternoon hours
with locally heavy rain the main concern as PWAT values remain
around 1.75". Not expecting any significant hydro concerns given the
ongoing drought, but typical flood prone areas and any locales that
receive multiple rounds of storms could see some isolated flood
concerns,m, especially across the southern coalfields.

Front should pass through later Thursday evening into Friday
morning, with much of the area dry. Some lingering post frontal
showers and an isolated storm or two could hold onto the southern
coalfields and eastern mountains, but POPs remain low.

Some patchy fog is possible in river valleys Wednesday night and
possibly again Thursday night dependent on location of the frontal
bndry and how much dry air works into the region. Best chance for
any fog development would be across the southern coalfields and
mountains.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 140 PM Tuesday...

Frontal bndry expected south of the area as of Friday morning with
lingering isolated/scattered showers and storms across the southern
third of the CWA. Even less shower/storm activity expected into the
weekend as drier air filters in with mid level ridging building
across the region.

Increasing S/SW flow by early and middle next week will
increase moisture/TDs as mid level ridging breaks down. This general
weakness aloft, with the possibility of disturbances passing through
the region, will gradually increase POPs into early next week. A
gradual warming trend is also expected with highs in the upper 80s
to lower 90s in the lowlands. Increasing humidity will also lead to
some muggy afternoons.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
As of 730 PM Tuesday...

Tonights pattern will allow for shower and storm activity
through midnight, thereafter a lull should occur. There will
still be chances for an isolated shower overnight at some
sites, such as EKN and BKW. Valley fog should be prevalent but
how much will depend on how spread low to mid clouds are. Some
will form at sites that previously had rainfall and some valley
fog may spill into a few sites such as PKB and CRW but thinking
restrictions will be held to MVFR, maybe some lower at times.
Not looking at widespread fog development due to possible cloud
coverage. Most sites should have some reprieve from activity
until the afternoon when diurnal convection will fire up once
again.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Fog may not form at terminals with little
precipitation and lingering clouds overnight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                             WED 07/24/24
UTC 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
EDT 1HRLY       23   00   01   02   03   04   05   06   07   08   09   10
CRW CONSISTENCY  H    H    H    H    H    L    L    M    M    L    M    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    M    H    H    H    H    L    L    H
EKN CONSISTENCY  H    H    L    M    L    L    M    M    M    L    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    H
CKB CONSISTENCY  H    H    H    H    M    M    M    M    M    H    H    H

AFTER 00Z THURSDAY...
Brief IFR possible with any thunderstorms Wednesday and
Thursday. Fog possible each morning where afternoon
precipitation falls.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JRM/JP
NEAR TERM...JP/JZ
SHORT TERM...JRM
LONG TERM...JRM
AVIATION...JZ
Hazardous weather outlook, Jul 23, 3:29 AM EDT, 20 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
329 AM EDT Tue Jul 23 2024

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>031-
240730-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-
329 AM EDT Tue Jul 23 2024

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central, northern, southern and western West
Virginia.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms could contain heavy downpours
today. Although the risk of flash flooding is lower across this area,
any locations that receive repeated rounds of heavy rainfall could
see localized flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered showers and thunderstorms are expected each afternoon through
Thursday with a stationary boundary lingering overhead. Daily heavy
rainfall could lead to flash flooding concerns, particularly later in
the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ003-004-WVZ032>034-039-040-515>526-240730-
Dickenson-Buchanan-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
329 AM EDT Tue Jul 23 2024

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central, northeast, northern, southeast and southern
West Virginia.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms could contain heavy downpours
today. Localized flash flooding is possible for locations that
receive repeated rounds of heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered showers and thunderstorms are expected each afternoon through
Thursday with a stationary boundary lingering overhead. Daily rounds
of heavy rainfall could lead to flash flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 23, 5:57 PM EDT, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Charleston WV
557 PM EDT Tue Jul 23 2024

OHZ067-076-232300-
Washington-Morgan-
557 PM EDT Tue Jul 23 2024

...STREAMS TO RISE NEAR BANKFULL OVER NORTHWESTERN WASHINGTON AND
NORTHEASTERN MORGAN COUNTIES...

Locations impacted include...
Beverly and Hackney.

Heavy rain may cause ponding of water on roadways and water issues
in low-lying areas. Streams and creeks will quickly rise to near
bankfull.

Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3975 8164 3967 8164 3966 8159 3959 8159
      3958 8157 3953 8160 3957 8175 3976 8167
TIME...MOT...LOC 2155Z 240DEG 19KT 3963 8166

25
Special weather statement, Jul 23, 6:35 PM EDT, 5 hours 4 minutes before
Special Weather Statement
National Weather Service Charleston WV
635 PM EDT Tue Jul 23 2024

OHZ076-232330-
Washington-
635 PM EDT Tue Jul 23 2024

...STREAMS TO RISE NEAR BANKFULL OVER WEST CENTRAL WASHINGTON
COUNTY...

Locations impacted include...
Bartlett.

Heavy rain may cause ponding of water on roadways and water issues
in low-lying areas. Streams and creeks will quickly rise to near
bankfull.

Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3944 8165 3936 8185 3945 8185 3945 8183
      3946 8182 3948 8176 3948 8171 3950 8171
      3950 8170
TIME...MOT...LOC 2234Z 240DEG 19KT 3942 8179

25
Special weather statement, Jul 23, 7:36 PM EDT, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
736 PM EDT Tue Jul 23 2024

OHZ076-240030-
Washington-
736 PM EDT Tue Jul 23 2024

...STREAMS TO RISE NEAR BANKFULL OVER WEST CENTRAL WASHINGTON
COUNTY...

Locations impacted include...
Bartlett.

Heavy rain may cause ponding of water on roadways and water issues
in low-lying areas. Streams and creeks will quickly rise to near
bankfull.

Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3945 8149 3934 8181 3942 8185 3943 8185
      3946 8182 3948 8176 3948 8171 3950 8170
      3952 8170
TIME...MOT...LOC 2335Z 240DEG 19KT 3942 8179

25

Nearby

Flash Flood Warnings in West Virginia, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.